The scariest thing for any parent of a small child who has type 1 is the constant fear of a hypoglycaemia, of ‘hypo’ – low blood glucose. Not everyone will have the same symptoms when they have a hypo; however, the symptoms usually follow the same pattern for each person. It is VERY important that friends and family of young children in particular know what the symptoms are for the person in question, especially as these symptoms may not be recognised by themselves, and that they know what to do in such circumstances.
In recent weeks with Aliena (now aged 5), she has been experiencing extremely serious hypos which are affecting her in a completely different way to normal – before she would just say she was tired and hungry, but recently she has violent, almost feral behaviour…kicking and screaming, even biting, and is impossible to console often for up to 15 minutes, but when she does calm, and back to normal, she (thankfully) has no recollection of the fit. My nurses have assured me that hopefully this is connected to her having low bloods regularly for a long period of time, following a bout of sickness. I pray they are right as although Aliena may have no memory, the fits will scar me for life. It just highlight thought that every child is different and their symptoms will change as they grow.
Hypoglycemia occurs when the levels of glucose present in the blood falls below a set point:
- Below 4 mmol/L
Symptoms – from the body (attempting to raise the blood glucose level, by adrenaline for example):
- Hunger, feeling sick
- Throbbing pulse in the chest or abdomen
- Numbness in the lips, fingers and tongue
- Looking pale
- Cold sweats
- Severe sweating and nightmares (if at nighttime)
Symptoms – from the brain (resulting from a deficiency of glucose in the central nervous system):
- weakness, dizziness
- difficulty concentrating
- double or blurred vision
- drowsiness or sudden fatigue
- out of character behaviour – sudden anger and frustration
- unsteady walking or lack of coordination
- lapses in consciousness
Being aware of the early signs of having a hypo will allow you to treat low blood sugar levels quickly, in order to bring them back into the normal range.
It is also recommended to make close friends, family and teachers aware of the signs of your child in case they are too young, or unable, to recognise the symptoms themselves – hypers can occur EXTREMELY quickly, so you need to act FAST.
Treating a Hypo
If blood glucose is low (less than 3.5/4.0 mmol/l), give something sweet to eat – such as 2 or 3 glucose tablets (we have a packet in every room of the house; in my handbag, and packets in the car), a spoonful of honey, or a sweet drink – then ideally wait 10-15 minutes for the glucose to take effect, although this can be difficult with small children as they usually want something else to eat immediately. Then give a slow release carbohydrate such as a digestive biscuit, oatcake, or piece of plain toast . If they are unwilling to swallow a glucose or honey, which you will find happens often if they are half asleep, then rubbing Glucogel into the inside of their cheeks can often be an easier alternative. As Aliena gets older, she is needing more to ‘bring her round’ as it were, so you will just come to know what your child needs, as the illness grows with them. For example, a 15 year boy is going to require a LOT more sugar and carbohydrates to get back on track after playing a game of rugby, than a 3 year old child.
Avoid food and drink containing fat (e.g. chocolate, a biscuit containing chocolate or a cream filling, or milk) as fat slows down the absorption of glucose.
Treating a SEVERE Hypo
If a child is unwilling or unable to consciously swallow; giving them anything to eat can be dangerous as they can choke and/or suffocate. In this instance, all I can say, as I’m not a doctor and have NO medical training, is CALL 999 IMMEDIATELY. Whilst waiting for the ambulance to come, you can administer a Glucagon injection, but PLEASE talk to your diabetes nurse/consultant regarding how to do this as it can be hard to perform all the right steps in a highly stressful situation and they need to give you the correct training beforehand so you are prepared.
As with hypos, it can be incredibly difficult to tell if a child is having a hyper due to the symptoms being fairly similar to those of hypos – also, as increased sugar in the blood can often make those suffering feel angry and irritable, leading to tantrums and screaming, but as we all know, as most children can have tantrums for no reason as it is, it can be INCREDIBLY difficult to know whether the tantrum is caused by high blood sugar or general naughtiness. The guilt as a parent can be overwhelming when you lose your temper in reaction to your child’s outburst, only to then test them and see their sugars are sky high, and that therefore their behaviour is out of their control. The feeling of guilt is only to be expected, but we must all remember that we are only human, and that this illness will, at times, test us to the limit. Never forget that.
Typical symptoms may include:
- Increased thirst and/or hunger
- Frequent urination
- Blurred vision
- Anger/Frustration/Tantrums for no reason
Hyperglycemia has been defined by the World Health Organisation as :
- Blood glucose levels greater than 7.0 mmil/L when fasting
- Blood glucose levels greater than 11.0 mmil/L 2 hours after meals
The underlying cause will usually be from loss of insulin producing cells in the pacers or if the body develops resistance to insulin. For those already diagnosed as type 1, more immediate reasons for hyperglycaemia include:
- Missing a dose of insulin
- A blocked needle or cannula
- Eating more carbohydrates than have been accounted for
- Being stressed or anxious; extra adrenalin which can slow downs absorption of insulin
- Being ill
Testing blood sugar levels regularly will help manage hypers, and knowing correction doses (given by your diabetes health team), will get bloods back on track if they do get high. Just remember, Hypers mean you need to gibe more insulin; hypos mean you need to give more sugar.
High bloods can also lead to Ketoacidosis – this is extremely serious and can be a problem if doses are missed or during periods of illness. For more information about diabetic ketoacidosis, I recommend this link from Diabetes UK
I know, it’s a minefield. But it does get easier, I promise.